MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA MECTALIF POSTERIOR INTERBODY FUSION DEVICE PEEK/TI 11X22X9 L5°

MEDACTA INTERNATIONAL SA MECTALIF POSTERIOR INTERBODY FUSION DEVICE PEEK/TI 11X22X9 L5°
Catalog Number 03.27.007
Health Effect - Clinical Codes Neurological Deficit/Dysfunction (1982); Joint Disorder (2373)
Date of Event 09/20/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Batch review performed on 17 october 2017.Lot 1520377: (b)(4) items manufactured and released on 13 december 2016.Expiration date: 2021-11-23.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been already sold without any similar reported event.On 20 october 2017 the medical affairs director performed a clinical evaluation and commented as follows: a plif lumbar cage backed out from l4-l5 few weeks after surgery.Supplemental posterior stabilization was also applied at the time of primary surgery.Three weeks radiographic images show the loosening of a screw.The reason of the cage backing out are not known.A reduced stabilization caused by the screw loosening in the early postoperative period may have contributed.Cage backing out from intervertebral space is a possible adverse event following interbody stabilization, described in literature.It can be caused by many factors including insufficient thickness of the chosen cage, suboptimal insertion and others.There is no ground to suspect a defective device.
 
Event or Problem Description
The primary surgery on l4-l5 was finished successfully as usual.The surgeon used a medacta spinal cage with non-medacta pedicle screws.After the surgery follow-up, the surgeon confirmed the migration of one cage and the loosening of the screw on one side.Patient had neurologic symptoms.The revision surgery was completed successfully on (b)(6) 2017.The surgeon felt that the cage had a root cause, even if loosening of one screw was also detected.Even though mectalif tipeek cages have a titanium coating, the surgeon has an impression that mectalif tipeek cages tend to migrate because the surface roughness and the height of pyramids would be lower than other cages on the market.

Brand Name
MECTALIF POSTERIOR INTERBODY FUSION DEVICE PEEK/TI 11X22X9 L5°
Common Device Name
INTERBODY FUSION DEVICE
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
MDR Report Key6965045
Report Number3005180920-2017-00598
Device Sequence Number1142565
Product Code MAX
UDI-Device Identifier07630030831492
UDI-Public07630030831492
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K133192
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 10/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/23/2021
Device Catalogue Number03.27.007
Device Lot Number1520377
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/20/2017
Initial Report FDA Received Date10/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR